Follow KDKA-TV: Facebook | Twitter
PITTSBURGH (KDKA) – With more people using medical marijuana and recreational marijuana, there’s a condition that’s popping up in emergency rooms across the country.
It’s called Cannabinoid Hyperemesis Syndrome, or CHS, and the symptoms are not pretty.
“Painful cramping, vomiting occurring. It can happen every few weeks, every few months, last a few days and be incredibly uncomfortable,” said Dr. Michael Lynch of the Pittsburgh Poison Control Center at UPMC.
The vomiting can be so severe that many go to the hospital, needing fluids to rehydrate. Dr. Lynch said it’s still unknown what causes CHS, but researchers are looking at certain receptors that are affected by marijuana use.
According to the National Center for Biotechnology Information, marijuana is a complex plant with hundreds of chemical entities, adding to the complications of trying to determine what leads to CHS.
“We need time and obviously, study. And that’s going to be really important,” said Dr. Lynch.
It’s also unknown if forms of medical marijuana could cause CHS. Dr. Lynch emphasized the reason it will take time to determine is because many of the patients don’t develop symptoms until years after daily, chronic marijuana use.
There’s another commonality among patients.
“Frequently asking or wanting to go take hot showers because they’ve learned that will at least temporarily help them to feel better,” Dr. Lynch said.
But that relief is only temporary and there’s only one permanent treatment solution.
“The only way, if you’re someone who suffers from this, that you can ease and stop the suffering is to discontinue use,” Dr. Lynch said.
And even then, it can take a while for symptoms to dissipate.
“Marijuana is stored in fat all throughout our body. We know, even from testing, we can find it for weeks or more after someone’s last used it,” Dr. Lynch said.
Dr. Lynch said it’s important for people to be honest about their medical and social history in order to get a quicker diagnosis.